Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 92, NWS Des Moines, IA

August 13, 20106 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 13, 2010, 8:01 PM CDT for 6 counties in Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2010, 8:01 PM CDT (01:01 UTC)
Expired
Aug 13, 2010, 10:25 PM CDT
In force
2 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WGUS53 KDMX 140101
FFWDMX
IAC007-051-117-135-179-185-140600-
/O.NEW.KDMX.FF.W.0092.100814T0101Z-100814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT FRI AUG 13 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  DAVIS COUNTY IN SOUTHEAST IOWA...
  EASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 100 AM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL RETURNING TO LOCATIONS THAT 
  HAD EXPERIENCED 1 TO 2 INCHES THIS AFTERNOON...AND FLASH FLOODING. 
  ADDITIONAL RAINFALL COULD TOTAL 2 INCHES IN LESS THAN 2 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SINCE CREEKS ARE ALREADY HIGH...AND SOME DITCHES ARE STILL  
  OVERFLOWING...SERIOUS FLASH FLOODING COULD RETURN QUICKLY. SOME    
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...                 
  RATHBUN...OTTUMWA...ALBIA...BLOOMFIELD...
  CENTERVILLE...ELDON AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. BE ALERT FOR WASHOUTS. TURN AROUND...DONT DROWN.

&&

LAT...LON 4091 9328 4116 9268 4116 9218 4060 9219
      4058 9328

$$

JUNGBLUTH
2 follow-up statements
701 
WGUS73 KDMX 140215
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT FRI AUG 13 2010

IAC007-051-117-135-179-185-140600-
/O.CON.KDMX.FF.W.0092.000000T0000Z-100814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-DAVIS IA-LUCAS IA-MONROE IA-WAPELLO IA-
915 PM CDT FRI AUG 13 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO...MONROE...
SOUTHEASTERN LUCAS...DAVIS...EASTERN WAYNE AND APPANOOSE COUNTIES
UNTIL 100 AM CDT...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS DAVIS AND WAPELLO 
COUNTIES. THESE STORMS HAVE BEEN PRODUCING OVER AN INCH OF RAIN IN 
LESS THAN AN HOUR...WHICH WILL CAUSE STREET FLOODING...PONDING ON 
ROADS...AND COULD CAUSE SMALL STREAMS TO GO OUT OF THEIR BANKS.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING 
INCLUDE...OTTUMWA AND BLOOMFIELD.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE...BUT HEAVY 
RAINFALL HAS LIKELY ENDED FOR EASTERN WAYNE...SOUTHEASTERN 
LUCAS...APPANOOSE AND MONROE COUNTIES. CONDITIONS WILL LIKELY BEGIN 
IMPROVING AFTER 10 PM...BUT REMAIN ALERT FOR SMALL STREAMS OUT OF 
THEIR BANKS OR LOCATIONS WHERE DITCHES ARE OVERFLOWING ONTO ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4091 9328 4116 9268 4116 9218 4060 9219
      4058 9328

$$

JUNGBLUTH
660 
WGUS73 KDMX 140325
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT FRI AUG 13 2010

IAC007-051-117-135-179-185-140340-
/O.CAN.KDMX.FF.W.0092.000000T0000Z-100814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-DAVIS IA-LUCAS IA-MONROE IA-WAPELLO IA-
1025 PM CDT FRI AUG 13 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAPELLO...MONROE...
SOUTHEASTERN LUCAS...DAVIS...EASTERN WAYNE AND APPANOOSE COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4091 9328 4116 9268 4116 9218 4060 9219
      4058 9328

$$

LEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:22 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 13, 6:22 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT FRI AUG 13 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SHORT AFD THIS AFTERNOON...STORMS CONTINUE TO FIRE EAST WITH VEERING
H850 MOISTURE FIELDS. THREAT FOR HEAVY RAINFALL AND STORMS COMING TO
AN END...WITH THE EXCEPTION OF THE FAR SOUTHEAST AND NORTH WHERE
WATCHES REMAIN IN EFFECT UNTIL MID EVENING. DRIER AIR TO FILTER INTO
THE REGION OVERNIGHT...BUT NOT BEFORE SOME FOG DEVELOPS TOWARD DAWN.
OTHER THAN THAT...QUIETER WEATHER ON THE WAY FOR LATER TONIGHT
THOUGH HUMIDITY WILL STICK AROUND THROUGH TOMORROW.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
CDFNT EXITS THE STATE TNGT WITH SCNDRY FRONT MOVING IN SAT.
MOISTURE WILL BE MORE LIMITED AND AS A RESULT DO NOT EXPECT THE TSRA
POTENTIAL TO BE AS GREAT AS TODAY.  COULD BE A BRIEF PERIOD OF
STRONG TSRA MAINLY OVR NWRN IA SAT LATE AFTN AND ERY EVE...THEN THEY
SHOULD WEAKEN.  REST OF THE FCST IS RELATIVELY QUIET WITH COOLER AND
DRIER NWLY FLOW SETTLING IN AS HUDSBA LOW DROPS SWD.  THE COOLING
WILL LAST A FEW DAYS...BUT WARMING WILL BEGIN IN THE LATER STAGES OF
THE FCST AS THE UPER LOW TO THE EAST LIFTS OUT AND HI PRES BUILDS
INTO THE CNTRL U.S. AGAIN BY MID TO LATE NEXT WEEK.  TSRA CHNCS
INCREASE SLOWLY WITH THE WESTERLIES NOT ALL THAT FAR TO THE NORTH
AND MCS DEVELOPMENT WILL BECOME MORE OF AN ISSUE.
ORECAST BUFR SOUNDINGS.

&&

.AVIATION...14/00Z
COLD FRONT IS OVER NW IA ATTM AND WILL PROGRESS SLOWLY SE ACROSS THE
AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT TSRA WILL BE
POSSIBLE...MAINLY AT KFOD AND KMCW NEAR THE FRONT AND AT KOTM WHERE
GREATER INSTABILITY IS LEADING TO CONTINUAL STORM DVLPMNT ACROSS SRN
IA. EXPECT TSRA CHANCES TO DIMINISH A COUPLE OF HRS AFTER SUNSET. AT
KFOD/KMCW WILL HANDLE WITH JUST CB AS CHANCES ARE LOWER...BUT AT OTM
WHERE STORMS HAVE ALREADY DVLPD UPSTREAM WILL INCL VCTS AND A TEMPO
THROUGH 02Z. THEREAFTER...AVIATION CONCERN WILL SHIFT TO FOG DVLPMNT
AS FROPA BRINGS VERY LIGHT WINDS AND COOLER AIR OVER SATURATED
GROUND. EXPECT WDSPRD FOG WITH PDS OF VSBYS BLO 1SM LIKELY ESP AT
NORTHERN SITES. ON SAT VFR CONDITIONS ARE EXPECTED ACROSS THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR
APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-WAPELLO-WAYNE.

&&

SHORT TERM...REV
LONG TERM...MS AUG 10
AVIATION...REV
Hazardous weather outlook, Aug 13, 3:55 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT FRI AUG 13 2010

IAZ074-075-084>086-095>097-142100-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
355 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. THESE STORMS
MAY BE SEVERE WITH HEAVY RAINS...POSSIBLY TWO TO THREE INCHES LOCALLY.
WITH THE GROUND SATURATED IN SOME AREAS...FLASH FLOODING MAY
DEVELOP. DAMAGING WINDS ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR
THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND
AGAIN AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL
APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ035-036-046>048-059>061-142100-
WEBSTER-HAMILTON-GREENE-BOONE-STORY-DALLAS-POLK-JASPER-
355 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND AROUND
TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033-034-037>039-044-045-049-050-057-058-
062-070>073-081>083-092>094-142100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-MARSHALL-TAMA-AUDUBON-GUTHRIE-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
355 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. THESE STORMS
MAY BE SEVERE NORTH OF HIGHWAY 18 THROUGH MID EVENING WITH DAMAGING
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND AROUND
TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD YET THIS EVENING.

REV

In the hours before

Local storm report, Aug 13, 2:45 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      OTTUMWA                 41.02N 92.42W
08/13/2010                   WAPELLO            IA   TRAINED SPOTTER

            TRAINED SPOTTER IN OTTUMWA REPORTS WATER FLOWING THROUGH
            THE STREETS DEEP ENOUGH TO STALL MULTIPLE VEHICLES. HE
            ALSO ESTIMATED TWO INCHES OF RAIN IN THE LAST HOUR.

&&

LEE
Local storm report, Aug 13, 2:53 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 SSW ELDON             40.86N 92.27W
08/13/2010                   DAVIS              IA   LAW ENFORCEMENT

            LARGE TREE BLOWN ON GRAVEL ROAD

&&

KJUNGBLU
Local storm report, Aug 13, 3:04 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PULASKI                 40.70N 92.27W
08/13/2010  E60 MPH          DAVIS              IA   FIRE DEPT/RESCUE

            FIRE DEPT REPORTED 50 TO 60 MPH WIND GUST...TIME
            ESTIMATED FROM RADAR...

&&

JB
Local storm report, Aug 13, 6:44 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      5 SE RATHBUN LAKE       40.81N 92.89W
08/13/2010                   APPANOOSE          IA   LAW ENFORCEMENT

            WATER OF UNKNOWN DEPTH FLOWING OVER PAVED COUNTY ROAD J29
            AT A RAPID PACE. ROAD BEING BARRICADED.

&&

KJUNGBLU
Local storm report, Aug 13, 6:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 W FLORIS              40.87N 92.43W
08/13/2010                   DAVIS              IA   LAW ENFORCEMENT

            BRIDGE IMPASSABLE DUE TO FLASH FLOODING. DETAILS NOT YET
            AVAILABLE.

&&

KJUNGBLU
Special weather statement, Aug 13, 7:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT FRI AUG 13 2010

IAZ083-084-094-095-140045-
CLARKE-DECATUR-LUCAS-WAYNE-
718 PM CDT FRI AUG 13 2010

...SPECIAL WEATHER STATEMENT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL LUCAS COUNTY
TO CENTRAL DECATUR COUNTY...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...AND
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WILLIAMSON...         DERBY...              CHARITON...
  GARDEN GROVE...       HUMESTON...           RUSSELL...
  MILLERTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne43 min
Aug 13, 8:19 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello56 min
Aug 13, 10:18 PM CDTRiver Flood WarningDMXAppanoose30 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.